Louisiana, 2011

Hail and Damaging Winds in Louisiana, August 24, 2011

August 24, 2011 · NWS SHV · 10 events in 8 counties and zones

A strong and long lived outflow boundary moved from northeast to southwest through Southwest Arkansas, into Northwest Louisiana, and then into Northeast Texas during the daytime hours on 8/24/2011. Ahead of the boundary was very hot and unstable air with temperatures at or just above 100 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong and long lived outflow boundary moved from northeast to southwest through Southwest Arkansas, into Northwest Louisiana, and then into Northeast Texas during the daytime hours on 8/24/2011. Ahead of the boundary was very hot and unstable air with temperatures at or just above 100 degrees. Strong damaging winds occurred along the initial gust front with the outflow boundary and also occasionally within the thunderstorms in the wake of the outflow boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 24, 11:26 AM CST, 28 minutes earlier.

Area forecast discussion, Aug 24, 11:26 AM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1226 PM CDT WED AUG 24 2011

.DISCUSSION...
WILL DO A QUICK UPDATE TO THE GRIDS AND THE ZONE FORECAST TO UP
THE POPS FOR NORTHWEST LOUISIANA...AND FAR NORTHEAST TEXAS. THE
OUTFLOW BOUNDARY MOVING SOUTH TO SOUTHWEST THROUGH SOUTHWEST AR IS
STILL MOVING CONSISTENTLY AT ABOUT 25 MPH. STRONG THUNDERSTORMS
CONTINUE TO FORM IN THE WAKE OF THE BOUNDARY. EXPECT THIS TREND TO
CONTINUE THROUGH THE EARLY AFTERNOON AND POSSIBLE ALL AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 104  79 106  74  99 /  50  20  20  20  10
MLU 103  77 103  72  95 /  30  20  20  20  10
DEQ 103  75 103  69  98 /  40  20  20  20  10
TXK 103  77 103  72  96 /  40  20  20  20  10
ELD  96  75 102  71  95 /  40  20  20  20  10
TYR 105  80 106  78 100 /  20  20  20  20  10
GGG 105  79 106  75 100 /  20  20  20  20  10
LFK 104  75 105  74 102 /  20  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-059-070-071.

LA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

03/24
Hazardous weather outlook, Aug 24, 11:09 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1209 PM CDT WED AUG 24 2011

ARZ050-059-070-LAZ001>006-010>014-017>022-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>153-165>167-251100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-
LINCOLN-LITTLE RIVER-MARION-MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-
NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RED RIVER TX-RUSK-
SABINE LA-SABINE TX-SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION LA-
UPSHUR-WEBSTER-WINN-WOOD-
1209 PM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

...A HEAT ADVISORY IS IN EFFECT UNTIL 9 AM...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING WITH AN OUTFLOW BOUNDARY MOVING
SOUTH TO SOUTHWEST...THROUGH SOUTHWEST ARKANSAS AND NORTHWEST
LOUISIANA. THIS BOUNDARY MAY MAKE IT INTO NORTHEAST TEXAS LATER
IN THE AFTERNOON. STRONG GUSTY WINDS AND HAIL WILL BE POSSIBLE WITH
THESE STORMS.

TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES
TODAY WITH HEAT INDEX VALUES RANGING FROM 105 TO 110 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES
FOR MUCH OF THE THE REST OF THE WEEK AND THROUGH THE WEEKEND
WITH HEAT INDEX VALUES AT OR ABOVE 105 DEGREES. NO ORGANIZED
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF HAM RADIO OPERATORS...STORM SPOTTERS...OR
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON.

ARZ051-060-061-071>073-251100-
COLUMBIA-HEMPSTEAD-HOWARD-LAFAYETTE-NEVADA-UNION AR-
1209 PM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ARKANSAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON WITH AN
OUTFLOW BOUNDARY MOVING SOUTH TO SOUTHWEST...THROUGH SOUTHWEST
ARKANSAS AND NORTHWEST LOUISIANA. STRONG GUSTY WINDS AND HAIL WILL
BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES
FOR MUCH OF THE THE REST OF THE WEEK AND THROUGH THE WEEKEND
WITH HEAT INDEX VALUES AT OR ABOVE 105 DEGREES. NO ORGANIZED
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF HAM RADIO OPERATORS...STORM SPOTTERS...OR
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON.

03

In the hours before

Special weather statement, Aug 24, 10:32 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1132 AM CDT WED AUG 24 2011

ARZ060-061-071>073-241730-
COLUMBIA-HEMPSTEAD-LAFAYETTE-NEVADA-UNION-
1132 AM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1230 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...HEMPSTEAD...LAFAYETTE AND NEVADA...
IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     BODCAW...BUCKNER...EMMET...LISBON...MACEDONIA...MAGNOLIA...
     MCNEIL...MOUNT HOLLY...PRESCOTT...ROSSTON...SMACKOVER...
     STAMPS...VILLAGE...WALDO...WESSON AND WILLISVILLE...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR PRESCOTT
ARKANSAS...TO NEAR EL DORADO...MOVING SOUTH SOUTHWEST AT 15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

03
Local storm report, Aug 24, 11:33 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1233 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     5 S MAGNOLIA            33.20N 93.24W
08/24/2011                   COLUMBIA           AR   LAW ENFORCEMENT

            MANY TREES DOWN SOUTH OF MAGNOLIA TOWARDS EMERSON.

&&

25
Local storm report, Aug 24, 11:44 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1244 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     PRESCOTT                33.80N 93.39W
08/24/2011                   NEVADA             AR   LAW ENFORCEMENT

            POWER LINES DOWN IN PRESCOTT

&&

25

The radar

The Shreveport radar (KSHV), 165 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ouachita

When
August 24, 11:54 AM CST
Where
Ouachita County, 0.9 mi SW of Lakeshore
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.510, -92.080

A 58 mph wind gust was recorded at the Monroe, Louisiana airport.

Thunderstorm Wind, Claiborne

When
August 24, 12:00 PM CST
Where
Claiborne County, 2.15 mi NNE of Homer
Measured
58 kt (67 mph) estimated gust
Reported by
COOP Observer
Coordinates
32.810, -93.060

Numerous trees were downed just north of Homer, Louisiana.

Thunderstorm Wind, Bossier

When
August 24, 12:00 PM CST
Where
Bossier County, 0.69 mi S of Plain Dealing
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
32.910, -93.700

Numerous trees were downed in Northern Bossier Parish near Plain Dealing.

Thunderstorm Wind, Lincoln

When
August 24, 12:00 PM CST
Where
Lincoln County, 0.9 mi NW of Grambling
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.530, -92.730

Two trees were downed along Interstate 20 west of Ruston, Louisiana.

Thunderstorm Wind, Webster

When
August 24, 12:00 PM CST
Where
Webster County, 0.69 mi S of Cotton Vly
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
32.810, -93.420

The fire department reported that a telephone pole was downed, as well as a large tree that fell on a house in Cotton Valley, Louisiana.

Thunderstorm Wind, Caddo

When
August 24, 12:45 PM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
NWS Employee
Coordinates
32.470, -93.800

Shingles were blown off the roof of the National Weather Service office in Shreveport, Louisiana.

Thunderstorm Wind, Caddo

When
August 24, 12:49 PM CST
Where
Caddo County, Mt Olive
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.370, -93.970

Isolated trees were reported down in Shreveport and across all of Caddo Parish.

Thunderstorm Wind, Caddo

When
August 24, 12:58 PM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.470, -93.800

Trees were downed on Bert Kouns Ind. Loop at 70th Street with one 30 foot tree blocking the road.

Thunderstorm Wind, Sabine

When
August 24, 2:02 PM CST
Where
Sabine County, 0.59 mi E of Many
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.570, -93.470

Trees were downed all across the parish. Several fell in Many, Louisiana.

Hail, Winn

When
August 24, 2:02 PM CST
Where
Winn County, 0.59 mi W of Winnfield
Measured
1 in hail
Reported by
Public
Coordinates
31.920, -92.640

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327487, 327489, 327490, 327491, 327492, 327493, 327494, 327496, 327503, 327504.